Illinois, 2001

Hail and Damaging Winds in Illinois, July 8, 2001

July 8, 2001 · NWS LOT · 8 events in 7 counties and zones

A large bow echo moved across central Illinois during the afternoon hours of Sunday, July 8th. Most of the damage was in the form of trees and limbs blown down and power lines blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A large bow echo moved across central Illinois during the afternoon hours of Sunday, July 8th. Most of the damage was in the form of trees and limbs blown down and power lines blown down. These locations include: five miles west of Streator in La Salle county; across all of Livingston county; across all of Iroquois county; and Paxton in Ford county. In addition to trees and power lines blown down, a corn field was flattened by 60 mph winds four miles west of Streator in Livingston County. A one foot diameter tree limb fell onto a new pick-up truck and destroyed the topper over the bed in Dwight in Livingston county at 1415 CST. One hundred lineal feet of a 36 foot high concrete block wall was toppled at a construction site in Clifton in Iroquois county at 1440 CST. A storage building was heavily damaged in St. Anne in Kankakee county at 1450 CST. The roof was blown off, garage doors were bent and siding was ripped from the building. A large tree also fell onto a car in St. Anne. A large tree fell onto a semi trailer in Claytonville in Iroquois county at 1505 CST. Power outages were widespread across these counties. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 8, 3:01 AM CST, 10 hours 19 minutes earlier.

Area forecast discussion, Jul 8, 3:01 AM CST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 AM CDT SUN JUL 8 2001

MAIN FCST PROBLEM THIS MRNG DEALS WITH POPS AND OVERALL CHANCES FOR
TSTMS.  CURRENTLY...RADAR AND SATLT LOOPS ARE SHOWING ELEVATED
CONVECTION BLOSSOMING ACROSS EAST CENTRAL IA JUST TO THE W OF THE
QUAD CITIES.  YESTERDAY/S ETA DID A GOOD JOB PICKING UP ON THIS.
THIS SAME MODEL ALSO BROUGHT THE SAME AREA OF TSTMS INTO THE SRN
PORTION OF THE CHI AREA TODAY.  HOWEVER...LOOKING AGAIN AT SATELLITE
TRENDS IT APPEARS THAT DEVELOPMENT OF THIS CONVECTION WILL BE
SOMEWHAT SOUTH OF EAST AS LINE OF ACCAS APPEARS TO BE DVLPG SEWD
FROM CURRENT ACTIVITY...TO SRN FRINGE COUNTIES OF THE CHI FA.  WITH
THIS IN MIND...WILL GO LIKELY POPS FAR SRN COUNTIES...TAPERING TO LO
CHC POPS IN RFD AND CHI.  WILL INCLUDE POPS FURTHER N MAINLY DUE TO
GUIDANCE FCSTS OF CAPES ABV 3000 J/KG IN AREA AS H7 TEMPS COOL TO
AROUND 9 OR 10 DEG.   AVN ALSO BRINGS A WAVE EWD ACROSS NRN IL THIS
AFTN AND ERLY TNGT ALONG DFUS SFC BOUNDARY THAT LIES ACROSS NRN IL.

GIVEN AMT OF INSTABILITY AND POSSIBLE /ALL BE IT WEAK/ TRIGGERS AM A
LITTLE UNCOMFORTABLE WITH DRY FCST.

AS WEAK WAVE SHIFTS OFF TO SE OF AREA LATE TNGT AND MON...INCRSG
NELY GRADIENT SHOULD STABILIZE THINGS.  THIS INCREASED AIR MOVEMENT
SHOULD ALSO START TO LOER DEW POINTS A BIT AFTER ANOTHER MUGGY DAY
TODAY.   ON TUESDAY...MDLS ARE SHOWING A REINFORCING COLD FRONT
MOVING THROUGH AND THIS SHOULD ACT TO DROP DEW POINTS MORE
NOTICEABLY WITH SOME DCRS IN TEMPS AS WELL.

WITH THIS SECOND FRONT PRESSING A LITTLE FURTHER TO S OF AREA SEE
LITTLE CHANCE FOR TSTM ACTIVITY INTO NRN IL/NWRN IN THRU EXTENDED PD
AS aSFC HI FCST TO BUILD SEWD AND SETTLE OVER LK MI BY LATE IN THE
WEEK.

.CHI...NONE.

MERZLOCK

In the hours before

Special weather statement, Jul 8, 7:22 AM CST, 5 hours 58 minutes before
ILZ032-033-039-081415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
822 AM CDT SUN JUL 8 2001

AT 817 AM CDT...STRONG THUNDERSTORMS WERE IN AN AREA FROM KEMPTON TO
PAXTON ILLINOIS AND FROM CISSNA PARK TO FLANAGAN ILLINOIS. THE
THUNDERSTORMS WERE MOVING SOUTHEAST AT 35 MPH.

THE THUNDERSTORMS WILL MOVE INTO WATSEKA...MILFORD AND WELLINGTON
ILLINOIS BY 915 AM CDT. OTHER THUNDERSTORMS WILL BE OCCURRING SOUTH
OF A LINE FROM PONTIAC TO CLIFTON ILLINOIS. THIS INCLUDES TOWN AND
THE SURROUNDING AREA AROUND STRAWN...MELVIN AND PAXTON ILLINOIS.

SEEK SHELTER IF ONE OF THESE THUNDERSTORMS APPROACHES YOU. THERE
COULD BE SMALL HAIL...STRONG GUSTS OF WIND AND HEAVY DOWNPOURS OF
RAIN. VISIBILITY MAY BE REDUCED IN THE RAIN ALONG INTERSTATE 57 AND
OTHER HIGHWAYS IN THE AREA.

WHW
Special weather statement, Jul 8, 11:08 AM CST, 2 hours 12 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
091100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
NOON PM CDT/EST SUN JUL 8 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR IROQUOIS...FORD AND
LIVINGSTON COUNTIES IN ILLINOIS UNTIL 6 PM CDT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING SOUTH OF A LINE FROM DIXON ILLINOIS TO DE MOTTE INDIANA.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM MILFORD ILLINOIS TO STREATOR ILLINOIS.

A WARM FRONT LIES ACROSS CENTRAL ILLINOIS. ALONG THIS FRONT WARM AND
MOIST AIR IS POOLED RESULTING IN VERY UNSTABLE CONDITIONS.
THUNDERSTORMS WILL OCCUR THERE AND SOME OF THOSE THUNDERSTORMS COULD
BE SEVERE WITH HAIL...STRONG WINDS AND HEAVY RAINFALL.

WHW

The radar

The Chicago radar (KLOT), 89 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
July 8, 1:20 PM CST to 1:35 PM CST
Where
La Salle County, 5 mi W of Streator
Measured
55 kt (63 mph)
Reported by
AMATEUR RADIO
Coordinates
41.117, -88.933

Hail, La Salle

When
July 8, 1:30 PM CST
Where
La Salle County, Streator
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -88.833

Thunderstorm Wind, Livingston

When
July 8, 1:40 PM CST to 2:15 PM CST
Where
Livingston County, Countywide
Measured
55 kt (63 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -88.550

Thunderstorm Wind, Grundy

When
July 8, 2:25 PM CST
Where
Grundy County, Coal City
Measured
55 kt (63 mph)
Reported by
NEWSPAPER
Coordinates
41.283, -88.283

Thunderstorm Wind, Will

When
July 8, 2:30 PM CST
Where
Will County, Wilmington
Measured
55 kt (63 mph)
Reported by
NEWSPAPER
Coordinates
41.317, -88.150

Thunderstorm Wind, Iroquois

When
July 8, 2:40 PM CST to 3:10 PM CST
Where
Iroquois County, Countywide
Measured
65 kt (75 mph)
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
40.750, -87.850

Thunderstorm Wind, Kankakee

When
July 8, 2:50 PM CST
Where
Kankakee County, St Anne
Measured
65 kt (75 mph)
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
41.017, -87.717

Thunderstorm Wind, Ford

When
July 8, 2:55 PM CST
Where
Ford County, Paxton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.467, -88.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258111, 5258112, 5258113, 5258114, 5258115, 5258116, 5258117, 5258118.